Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Lincoln, IL

June 19, 2019Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 19, 2019, 1:33 PM CDT for Clark County, Edgar County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 1:33 PM CDT (18:33 UTC)
Expired
Jun 19, 2019, 7:30 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS53 KILX 191833
FFWILX
ILC023-045-200030-
/O.NEW.KILX.FF.W.0023.190619T1833Z-190620T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
133 PM CDT Wed Jun 19 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Edgar County in east central Illinois...
  Northern Clark County in east central Illinois...

* Until 730 PM CDT.

* At 133 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Paris, Marshall, Chrisman, Kansas, Vermilion, Redmon, Clarksville,
  Oliver, Dennison, Edgar, Metcalf, Edgar County Airport, Bell Ridge,
  Scottland and Sandford.

This includes Interstate 70 between mile markers 142 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3940 8800 3988 8779 3988 8762 3987 8761
      3987 8757 3988 8757 3988 8754 3983 8753
      3940 8753

$$

Barnes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 12:24 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 19, 12:24 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1224 PM CDT Wed Jun 19 2019

.UPDATE...
Issued at 1110 AM CDT Wed Jun 19 2019

Morning update featured an expansion of the Flash Flood Watch
northward to include Schuyler, Fulton and Mason counties. A line
of morning storms has already produced rainfall rates of 4"/hour
at times in western Schuyler Co. where a Flash Flood Warning is in
effect. Additional updates were to the PoP/Wx grids for the late
afternoon and evening time frame, due to a convectively-enhanced
MCV/shortwave coming out of Missouri that the models are having
a hard time resolving. Mainly increased PoPs to categorical over a
larger area of central IL for a longer time this evening.

Severe potential still present in our southeast counties for this
afternoon into evening. MLCAPE values climb to 2500 J/kg with low
LCLs around 650m. Mainly narrow CAPE through a deep layer, so
updraft intensity will not be excessively strong. However, plenty
of support for large hail. DCAPE values marginal around 650 J/kg,
but a few downbursts could develop in the stronger storms. Tornado
potential is generally low, but can't rule out an isolated spin-
up.

Severe threat time looks to be mainly 2 pm to 8 pm. Heavy rain
and additional flash flooding appear likely, due to PWATs around
2". These storms will be able to drop rain at very high rainfall
rates, possibly between 4-6"/hour for short periods of time.

Update forecast info is already available.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 243 AM CDT Wed Jun 19 2019

Well another night of fighting the PoPs and QPF for the upcoming
system today. A weak Low pressure system is shifting through
northern Missouri this morning, and will continue to track ENE.
This will send the Low through north central Illinois today,
bringing yet again the chance for flash flooding to occur. In
collaboration with WPC overnight, a MDT flash flooding risk was
extended into the CWA along the I-70 corridor. This was due to
excessive rainfall the past couple of days in that region, leading
to lower FFG rates. Locations north of I-70 and south of I-72 will
be the main focus for today's heavy rainfall, therefore a new FFA
was issued to cover this area from 08z today through 18z Thursday.
I added a county buffer to the north end of the Watch, in case
there is a slight shift northward of the Low track.

Shower and storms are expected to slide into the area this
morning, with current radar indicating some development south of
the St. Louis metro. This band will track into southeastern
Illinois around 12z. However, the main show will not arrive until
midday, overspreading the CWA throughout the afternoon. Some
storms this afternoon/evening could become strong to severe, with
training expected as overall speed is slow. Models have good
agreement on the track through central Illinois, however they lack
confidence in the amount of precipitation. The NAM is the major
outlier, hinting at upwards of 4 inches of precip...while a
majority of the other models have 1.50-2.00 inches. The main axis
of rainfall will occur between I-70 and I-72, while locations
outside of this will range from 0.50-1.50 inches.

Clear skies in northern Illinois this morning will give way to
returning clouds through the morning, while southern Illinois will
remain mostly cloudy throughout today. Some warming will occur
today, as the stalled out frontal boundary shifted northward
during the evening and overnight. But along with this warming, dew
points will also increase into the mid 60s to low 70s.

Cooler temperatures will prevail today and Thursday, before a
warmup this weekend to more summer-like conditions.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 243 AM CDT Wed Jun 19 2019

As the Low pulls out of the area Thursday, rain will shift
eastward into the Ohio Valley by the afternoon. As this exits, a
Low pressure system in western Canada will drop into the northern
Rockies. As a result, a weather pattern will redevelop...bringing
the return of a building ridge to the area Thursday evening. Even
though a weak ridge, it will dry out the area Thursday night into
Friday morning.

Looking at the end of the work week and this upcoming weekend,
unfortunately the wet weather pattern remains. The Low will track
eastward through Canada, carrying another wave system through the
Plains Friday morning and into the Midwest Friday afternoon. This
system will not drop far enough into the US to bring a cold front
through the area. So again, heading through the weekend, the
system will drape a frontal boundary east-west across the area.
This will allow for another set of waves to ride along, bringing
more rain to the Midwest.

This weekend will feature a more summer-like pattern, with temps
in the 80s, with dewpoints in the upper 60s and 70s. Rainfall
totals this weekend have decreased, as values are from 0.75-2.50
inches. This is still preliminary, and expected to change over the
next 24-48 hours once models get through today's event.

Looking ahead to the CPC outlooks, precipitation is expected to
remain above average through the remainder of June, with normal to
slightly above normal temperatures around Illinois.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1224 PM CDT Wed Jun 19 2019

An MCV lifting across central Illinois this afternoon is
triggeringa line of showers/storms from NW to SE. The line has
embedded periods of heavy rain, which has been reducing visibility
to 3/4SM in heavy rain at times. Ceilings have briefly dipped to
MVFR during any storms to this point, and that potential will
increase with the next wave of rain and storms for later this
afternoon into evening. An extended period of rain/storm potential
will be present through this evening, as an upper level wave
progresses from west to east across Illinois. Storm chances will
diminish by mid to late evening, with lingering rain showers and
lowering ceilings forecast by the CAMs. A solid MVFR cloud deck is
projected to start out the day on Thursday, as winds turn
northwest.

Winds this afternoon will have most areas seeing east to
southeast flow. As the low pushes across IL, winds will back to
the northeast, but sustain below 10kt in general during that time.
As the storm and rain chances subside later tonight into Thursday,
winds will become N to NW with time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for ILZ036-040>057-
061>063-066>068-071>073.

&&

UPDATE...Shimon
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Shimon
Hazardous weather outlook, Jun 19, 11:56 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1156 AM CDT Wed Jun 19 2019

ILZ027>031-037-038-201100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1156 AM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today and tonight.
Severe weather is not anticipated.

Moderate flooding on the Illinois River will continue from Havana
downstream, while minor flooding continues for portions of the
river upstream.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periodic showers and thunderstorms are possible Friday through
Tuesday. There is a risk for severe thunderstorms Friday. It is
still too early to pinpoint any specific severe weather risks
during the weekend into next week. Locally heavy rainfall will be
possible.

Moderate flooding on the Illinois River will continue from Havana
downstream, while minor flooding continues for portions of the
river upstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ036-040>057-061-201100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Vermilion-
1156 AM CDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today and tonight.
Widespread severe weather is not anticipated: however,
thunderstorms with excessive rainfall rates may produce localized
flash flooding.

Moderate flooding on the Illinois River will continue from Havana
downstream, while minor flooding continues for portions of the
river upstream.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periodic showers and thunderstorms are possible Friday through
Tuesday. There is a risk for severe thunderstorms Friday. It is
still too early to pinpoint any specific severe weather risks
during the weekend into next week. Locally heavy rainfall will be
possible.

Moderate flooding on the Illinois River will continue from Havana
downstream, while minor flooding continues for portions of the
river upstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-201100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1156 AM CDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected today and tonight.
Some of the storms could become severe, with damaging wind gusts
and large hail being the main threats. Localized flash flooding
due to excessive rainfall rates will be possible as well.

Minor flooding will continue on portions of the Wabash, Little
Wabash, and Embarras Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periodic showers and thunderstorms are possible Friday night
through Tuesday. There is a marginal risk for severe
thunderstorms Friday night. It is still too early to pinpoint any
specific severe weather risks during the weekend into next week.
Locally heavy rainfall will be possible.

Minor flooding will continue on portions of the Wabash, Little
Wabash, and Embarras Rivers for several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:38 AM CDTFlash Flood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 26 more22 hr
Jun 19, 10:19 AM CDTFlash Flood WarningILXSchuyler4 hr
Jun 19, 3:04 PM CDTFlash Flood WarningILXMcLean, Tazewell, Woodford6 hr
Jun 19, 3:13 PM CDTFlash Flood WarningILXCrawford6 hr
Jun 19, 6:47 PM CDTTornado Warning Tornado observedILXChristian, Macon, Shelby30 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.